Browse

You are looking at 1 - 3 of 3 items

Open access

Angelo Paci, Ségolène Hescot, Atmane Seck, Christel Jublanc, Lionel Mercier, Delphine Vezzosi, Delphine Drui, Marcus Quinkler, Martin Fassnacht, Eric Bruckert, Marc Lombès, Sophie Leboulleux, Sophie Broutin and Eric Baudin

Summary

Mitotane (o,p′-DDD) is the standard treatment for advanced adrenocortical carcinoma (ACC). Monitoring of plasma mitotane levels is recommended to look for a therapeutic window between 14 and 20mg/L, but its positive predictive value requires optimization. We report the case of an ACC patient with a history of dyslipidemia treated with mitotane in whom several plasma mitotane levels >30mg/L were found together with an excellent neurological tolerance. This observation led us to compare theoretical or measured o,p′-DDD and o,p′-DDE levels in a series of normolipidemic and dyslipidemic plasma samples to explore potential analytical issues responsible for an overestimation of plasma mitotane levels. We demonstrate an overestimation of mitotane measurements in dyslipidemic patients. Mitotane and o,p′-DDE measurements showed a mean 20% overestimation in hypercholesterolemic and hypertriglyceridemic plasma, compared with normolipidemic plasma. The internal standard p,p′-DDE measurements showed a parallel decrease in hypercholesterolemic and hypertriglyceridemic plasma, suggesting a matrix effect. Finally, diluting plasma samples and/or using phospholipid removal cartridges allowed correcting such interference.

Learning points

  • Hypercholesterolemia (HCH) and hypertriglyceridemia (HTG) induce an overestimation of plasma mitotane measurements.

  • We propose a routine monitoring of lipidemic status.

  • We propose optimized methodology of measurement before interpreting high plasma mitotane levels.

Open access

Maura Bucciarelli, Ya-Yu Lee and Vasudev Magaji

Summary

Ectopic ACTH secretion from breast cancer is extremely rare. We report a case of a 30-year-old woman with a history of breast cancer, who presented with psychosis and paranoid behaviour. CT of the head showed white matter disease consistent with posterior reversible encephalopathy syndrome (PRES). Despite using mifepristone with multiple antihypertensives including lisinopril, spironolactone and metoprolol, she was hypertensive. Transaminitis did not allow mifepristone dose escalation and ketoconazole utilization. Etomidate infusion at a non-sedating dose in the intensive care unit controlled her hypertension and cortisol levels. She was transitioned to metyrapone and spironolactone. She was discharged from the hospital on metyrapone with spironolactone and underwent chemotherapy. She died 9 months later after she rapidly redeveloped Cushing's syndrome and had progressive metastatic breast cancer involving multiple bones, liver and lungs causing respiratory failure.

Learning points

  • Cushing's syndrome from ectopic ACTH secreting breast cancer is extremely rare.

  • Cushing's syndrome causing psychosis could be multifactorial including hypercortisolism and PRES.

  • Etomidate at non-sedating doses in intensive care setting can be effective to reduce cortisol production followed by transition to oral metyrapone.

Open access

S Solomou, R Khan, D Propper, D Berney and M Druce

Summary

A 33-year-old male was diagnosed with a metastatic neuroendocrine carcinoma of uncertain primary. He defaulted from follow-up without therapy and some months later developed episodic severe hypoglycaemia, which was found to be associated with inappropriately elevated insulin and C-peptide levels. It was considered likely that the neuroendocrine tumour was the source of the insulin secretion. Diazoxide and somatostatin analogue were used to control hypoglycaemia. Much later in the course of the disease, he developed metabolic derangement, increased skin pigmentation and psychological disturbance, without frankly Cushingoid physical findings. Investigations revealed highly elevated cortisol levels (the levels having previously been normal) with markedly raised ACTH levels, consistent with the co-secretion of ACTH and insulin by the tumour. Treatment with metyrapone improved his psychological state and electrolyte imbalance. Unfortunately, despite several cycles of first-, second- and third-line chemotherapy from the start of the first hormonal presentation onwards, imaging revealed widespread progressive metastatic disease and the patient eventually passed away. This case highlights the importance of keeping in mind the biochemical heterogeneity of endocrine tumours during their treatment.

Learning points

  • The clinical presentation of insulin-secreting tumours includes symptoms of neuroglycopaenia and sympathetic overstimulation.

  • Tumour-associated hypoglycaemia can be due to pancreatic insulinomas, and although ectopic hormone production occurs in a number of tumours, ectopic secretion of insulin is rare.

  • A possible switch in the type of hormone produced can occur during the growth and progression of neuroendocrine tumours and, when treating neuroendocrine tumours, it is important to keep in mind their biochemical heterogeneity.